Archive for Rational Mechanics and Analysis

, Volume 219, Issue 3, pp 1061–1086 | Cite as

Resolvent Estimates for High-Contrast Elliptic Problems with Periodic Coefficients

Open Access
Article

Abstract

We study the asymptotic behaviour of the resolvents \({(\mathcal{A}^\varepsilon+I)^{-1}}\) of elliptic second-order differential operators \({{\mathcal{A}}^\varepsilon}\) in \({\mathbb{R}^d}\) with periodic rapidly oscillating coefficients, as the period \({\varepsilon}\) goes to zero. The class of operators covered by our analysis includes both the “classical” case of uniformly elliptic families (where the ellipticity constant does not depend on \({\varepsilon}\)) and the “double-porosity” case of coefficients that take contrasting values of order one and of order \({\varepsilon^2}\) in different parts of the period cell. We provide a construction for the leading order term of the “operator asymptotics” of \({(\mathcal{A}^\varepsilon+I)^{-1}}\) in the sense of operator-norm convergence and prove order \({O(\varepsilon)}\) remainder estimates.

References

  1. 1.
    Allaire G.: Homogenization and two-scale convergence. SIAM J. Math. Anal. 23, 1482–1518 (1992)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bensoussan, A., Lions, J.-L., Papanicolaou, G. C.: Asymptotic Analysis for Periodic Structures. North-Holland, Amsterdam, 1978Google Scholar
  3. 3.
    Birman M.Sh., Suslina T.A.: Second order periodic differential operators. Threshold properties and homogenisation. St. Petersb. Math. J. 15(5), 639–714 (2004)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Conca C., Vanninathan M.: Homogenisation of periodic structures via Bloch decomposition. SIAM J. Appl. Math. 57, 1639–1659 (1997)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Griso G.: Interior error estimate for periodic homogenisation. Anal. Appl. 4(1), 61–79 (2006)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Hempel R., Lienau K.: Spectral properties of periodic media in the large coupling limit. Commun. Partial Differ. Equ. 25, 1445–1470 (2000)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Il’in, A.M.: Matching of Asymptotic Expansions of Solutions of Boundary Value Problems. American Mathematical Society, Providence, 1992Google Scholar
  8. 8.
    Jikov, V.V., Kozlov, S.M., Oleinik, O.A.: Homogenization of Differential Operators and Integral Functionals. Springer, Berlin, 1994Google Scholar
  9. 9.
    Kamotski, I.V., Smyshlyaev, V.P.: Two-scale homogenization for a class of partially degenerating PDE systems. arXiv:1309.4579 (2011) (arXiv preprint)
  10. 10.
    Kenig C.E., Lin F., Shen Z.: Convergence rates in L 2 for elliptic homogenization problems. Arch. Ration. Mech. Anal. 203(3), 1009–1036 (2012)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Landau, L.D., Lifshitz, E.M.: Electrodynamics of Continuous Media. Pergamon Press, Oxford, 1960Google Scholar
  12. 12.
    Suslina T. A.: Homogenization of the Dirichlet problem for elliptic systems: L2-operator error estimates. Mathematika 59, 463–476 (2013)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Zhikov V. V.: Spectral approach to asymptotic problems in diffusion. Differ. Equ. 25, 33–39 (1989)MathSciNetMATHGoogle Scholar
  14. 14.
    Zhikov V.V.: On an extension of the method of two-scale convergence and its applications. Sb. Math. 191(7), 973–1014 (2000)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Zhikov, V.V.: On gaps in the spectrum of some divergence elliptic operators with periodic coefficients. St. Petersb. Math. J. 16(5), 773–719 (2005)Google Scholar
  16. 16.
    Zhikov V.V., Pastukhova S.E.: On operator estimates for some problems in homogenization theory. Russ. J. Math. Phys. 12(4), 515–524 (2005)MathSciNetMATHGoogle Scholar

Copyright information

© The Author(s) 2015

This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of BathBathUK

Personalised recommendations